Thunderstorm Wind, Borden
- When
- October 13, 3:06 AM CST to 3:07 AM CST
- Where
- Borden County, 2 mi ESE of Gail
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.759, -101.398
A thunderstorm produced a 57 mph wind gust near Gail.
An upper level low pressure system was moving out of Colorado into Nebraska with a broad trough that extended south into Mexico. Tropical Storm Pamela was about to make landfall in Mexico during the morning hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level low pressure system was moving out of Colorado into Nebraska with a broad trough that extended south into Mexico. Tropical Storm Pamela was about to make landfall in Mexico during the morning hours. A Pacific front extended from Western Oklahoma to the northwest Permian Basin. Moisture from the tropical storm was flowing from the Gulf of California up across the center of Texas. These conditions resulted in a thunderstorm that produced a strong wind gust in West Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 13, 2:26 AM CST, 40 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 326 AM CDT Wed Oct 13 2021 ...New SHORT TERM, LONG TERM... .AVIATION... (06Z TAFS) Issued at 1153 PM CDT Tue Oct 12 2021 After a windy day across the region southerly LLJ has been blowing this evening at MAF. Pacific front currently moving through the area with the wind shifting around to the west behind it... will see lower wind speeds Wednesday at all TAF sites. No storms currently in the area but could see some develop overnight east of a MAF to FST line. && .SHORT TERM... (Today through Thursday afternoon) Issued at 322 AM CDT Wed Oct 13 2021 Have a strong upper low moving out of CO into NE this morning with a broad trough extending south into Mexico. The trough will continue down along the Rockies tonight and Thursday keeping SW flow aloft over the region. Elsewhere Pacific TS Pamela expected to make landfall in Mexico this morning. As of 07z a Pacific front extending from Western OK down across the South Plains and into the NW Permian Basin... storms along this front stop just north of the CWA. This front will slowly move east across the region with the wind shifting to the W/NW behind it. Stayed to the warm side of guidance today and still had to lower temps several degrees as post frontal conditions and increased cloud cover should result in highs today 10 to 15 degrees lower than yesterday. Highs today mainly in the 70s. Near normal lows tonight then warmer on Thursday with highs back into the 80s. Some models develop low clouds across much of the area Thursday morning... not carrying them in the forecast at this time but later shifts may have to adjust this. WV shows moisture from TS Pamela flowing from the Gulf of California up across the center of TX. Could see some showers or storms south this morning with chances increasing during the afternoon mainly south of a Snyder... Midland... to Balmorhea line... with highest pops over Terrell Co. The best chance for heavy rain looks to be over Central TX with Flash Flood Watches in effect from the Rio Grande up across the Red River. Tonight only the eastern counties should have a shot at any additional rain with Thursday looking dry. && .LONG TERM... (Thursday night through Tuesday) Issued at 322 AM CDT Wed Oct 13 2021 An overall quiet pattern is in store for the extended forecast. By Friday morning, longwave troughing progresses into the Central US. At the surface, the main dryline/Pacific front will be east of the area with a dry west to northwesterly wind remaining behind this front, under clear skies. Morning low temperatures should be cool with mid 40s to mid 50s for most areas. As the base of the longwave trough passes to our north, strong winds may be possible in the Guadalupe Mountains during the early morning. With our region being post frontal, high temperatures are expected to be below normal with highs in the low 70s for most. A reinforcing cold front arrives by Friday evening, bringing a brisk, north wind. Saturday morning appears to be the coldest of the mornings during the extended with chilly upper 30s to low 40s for most. As ridging and southerly flow under high pressure return to the area, a slow warm up begins. High and low temperatures will increase by a few degrees each day, going from slightly below normal to near normal. No precipitation is expected and skies will be mostly sunny. Our next shot of any weather is not expected until the beginning of next week. A southern stream, shortwave trough is currently forecast to begin cutting off as it enters New Mexico. In this scenario rainfall chances would be possible for the area as this system progresses into eastern New Mexico and West Texas and temperatures would remain near normal. Hopefully this scenario does end up coming into fruition, as rainfall is needed for much of the area after an extended drier period. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 78 58 86 52 / 20 20 10 0 Carlsbad 80 49 83 47 / 0 0 0 0 Dryden 79 63 90 61 / 60 20 0 0 Fort Stockton 77 59 86 52 / 30 10 0 0 Guadalupe Pass 70 51 73 45 / 0 0 0 0 Hobbs 76 49 79 46 / 0 0 0 0 Marfa 74 45 78 44 / 20 10 0 0 Midland Intl Airport 77 58 85 52 / 20 10 0 0 Odessa 77 59 85 53 / 20 10 0 0 Wink 80 54 86 49 / 10 10 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...72 LONG TERM....91 AVIATION...72
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 313 AM CDT Wed Oct 13 2021 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-140815- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 313 AM CDT Wed Oct 13 2021 /213 AM MDT Wed Oct 13 2021/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Today and Tonight Thunderstorms are possible Wednesday, mainly across the Big Bend, Lower Trans Pecos, and eastern Permian Basin. Locally heavy rainfall is the main concern. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Localized near-critical fire weather will be possible for portions of Eddy and Culberson counties Thursday, along with strong westerly winds in the Guadalupe and Delaware Mountains. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The Lubbock radar (KLBB), 107 km away, was scanning. The volume nearest the first event began at 09:06 UTC.
1 thunderstorm wind. Local standard time, as filed.
A thunderstorm produced a 57 mph wind gust near Gail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, October 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984480.